Illinois Journal of Mathematics

Monomial ideals and $n$-lists

Benjamin P. Richert

Full-text: Open access


This paper generalizes a construction of Geramita, Harima, and Shin (Illinois J. Math. \textbf{45} (2001), 1--23). They give an inductive description of a certain set of elements called $n$-type vectors, and use these objects to prove various results about Hilbert functions of sets of points. We extend their notation by inductively describing the monomial ideals in $R$ and identifying certain interesting subsets. We demonstrate that this new notation is useful by using it to calculate multiplicity and the degree of the Hilbert polynomial for quotients of Borel fixed ideals, and by giving another proof of the result of Geramita, Harima, and Shin: The set of $n$-type vectors is in bijective correspondence with all Hilbert functions of finite length cyclic $R$-modules over the polynomial ring $R=\poly{n}$, where $k$ is a field.

Article information

Illinois J. Math., Volume 48, Number 2 (2004), 391-414.

First available in Project Euclid: 13 November 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13F20: Polynomial rings and ideals; rings of integer-valued polynomials [See also 11C08, 13B25]
Secondary: 13D40: Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series


Richert, Benjamin P. Monomial ideals and $n$-lists. Illinois J. Math. 48 (2004), no. 2, 391--414. doi:10.1215/ijm/1258138389.

Export citation